[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 3, 1965

Diagnosis and Therapy for Anticholinesterase Poisoning

Author Affiliations

From the US Army Edgewood Arsenal Chemical Research and Development Laboratories, Edgewood Arsenal, Md.

JAMA. 1965;192(5):403-404. doi:10.1001/jama.1965.03080180061017
Abstract

A recent communication1 stressed that 75% of the systemic poisonings resulting from occupational exposures to agricultural chemicals are due to organophosphorus insecticides, and that 31% to 58% of the people working with pesticides show effects of absorption of these chemicals.

Physicians can expect to see more and more victims of organophosphorus insecticide (eg, malathion, parathion, tetraethylpyrophosphate [TEPP], diisopropyl fluorophosphate [DFP]) poisonings as the dosages of these compounds are increased and more toxic materials are developed to overcome the resistance now appearing in many species of insects. A review of the literature on fatalities resulting from these anticholinesterase compounds reveals several important facts. The death of the majority of patients who were attended by medical personnel was the result of lack of proper diagnosis, improper or ineffective method of resuscitation, use of improper or, if correct, inadequate therapy— too little and too late.

The following is intended to give the physician

First Page Preview View Large
First page PDF preview
First page PDF preview
×